Florida, 2013Hail in Florida, May 1, 2013
May 1, 2013 · NWS TBW · 1 event in 1 county or zone
Deep moisture and southeast winds allowed scattered sea breeze thunderstorms that moved west across much of west central and southwest Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture and southeast winds allowed scattered sea breeze thunderstorms that moved west across much of west central and southwest Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 1, 2:30 PM EST, 1 hour earlier.
Area forecast discussion, May 1, 2:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
330 PM EDT WED MAY 1 2013
.SYNOPSIS...
ALOFT: A LONG WAVE TROUGH REACHED FROM NUNAVUT CANADA TO THE CENTRAL
U.S. ROCKIES/PLAINS...A CLOSED LOW WAS OVER LA...RIDGING REACHED
FROM THE LOWER GREAT LAKES INTO QUEBEC CANADA...AND A TROUGH WAS
OFF THE EASTERN SEABOARD. SURFACE: A FRONTAL BOUNDARY STRETCHED
FROM THE DESERT SOUTHWEST AND SOUTHERN ROCKIES-ACROSS THE PLAINS-
TO THE UPPER GREAT LAKES...AND HIGH PRESSURE CENTERED OVER NEW
ENGLAND RIDGED TO THE OHIO VALLEY/SE STATES...AND LOW PRESSURE
OVER THE OPEN ATLANTIC NEAR LATITUDE 30 NORTH TROUGHED SOUTHWEST
ACROSS FL TO THE GULF.
&&
.SHORT TERM (TONIGHT - FRIDAY)...
THE CLOSED UPPER LOW SLOWLY MOVES ALONG THE GULF COAST AND OPENS
INTO A BAGGY TROUGH OVER THE EAST GULF AND FL BY FRI. THE SURFACE
LOW OVER THE ATLANTIC SHIFTS SOUTHWARD TO OFFSHORE SOUTH FL AS THE
NEW ENGLAND HIGH PRESSURE REMAINS IN PLACE BUT RIDGES DOWN INTO FL.
MEANWHILE THE UPPER LOW FORMS A WEAK SURFACE REFLECTION OVER THE
GULF ON IT/S TREK EASTWARD.
THE REMNANTS OF THIS MORNING/S LARGE MESOSCALE CONVECTIVE SYSTEM
THAT WAS OVER THE GULF IS NOW ARCING ACROSS THE AREA FROM TAMPA
BAY TO LAKE OKEECHOBEE. SCATTERED TO LIKELY SHOWERS/STORMS ARE
EXPECTED TO CONTINUE INTO THE EARLY EVENING.
FOR THU-FRI...A WET AND UNSETTLED PATTERN CONTINUES. WEAK
DISTURBANCES ROTATE AROUND THE UPPER LOW...OVER THE EAST GULF AND
FL...AS IT TRACKS EASTWARD WHICH ALONG WITH DEEP MOISTURE MAINTAIN
POPS IN THE SCATTERED TO LIKELY RANGE WITH THE HIGHEST COVERAGE
EXPECTED TIN THE AFTERNOON AND EARLY EVENING HOURS.
.LONG TERM (PREVIOUS DISCUSSION FOR FRIDAY NIGHT - WEDNESDAY)...
A WET END TO THE WORK WEEK CONTINUES THROUGH THE WEEKEND. GUIDANCE
IS STILL SPLIT ON HOW TO HANDLE THE SPECIFICS AT THE UPPER LEVELS.
DISTURBANCES...WITH A DEEP 500 MB LOW BEING RESOLVED IN THE 00Z
GFS...MOVE THROUGH OVER THE WEEKEND AND INTO NEXT WEEK. THE LOW
SHOULD STAY OVER THE TENNESSEE VALLEY...BEFORE SLIDING OFF THE
CAROLINA COAST ON TUESDAY.
OUR AREA SHOULD BEGIN TO SEE A DRYING TREND AROUND THAT TIME WITH A
SURFACE AREA OF HIGH PRESSURE BUILDING IN OVER THE GULF OF MEXICO.
NEAR THE END OF THE EXTENDED...GUIDANCE DIFFERS SIGNIFICANTLY IN THE
UPPER LEVEL FEATURES. FORECAST BEYOND THE WEEKEND WILL BEAR WATCHING
AS CURRENT FORECAST CONFIDENCE LEVELS ARE LOW. MODERATE CONFIDENCE
FOR THE TEMPERATURE FORECAST...WHICH SHOULD NOT STRAY TOO FAR FROM
THE 80S FOR HIGHS AND 60S FOR LOWS THAT WE HAVE SEEN OVER THE PAST
FEW DAYS AND EXPECT OVER MUCH OF THE FORECAST PERIOD.
&&
.AVIATION...
LINE OF STORMS AND STRATIFORM RAIN WILL CONTINUE TO SPREAD NORTH
THIS AFTERNOON BRINGING MVFR/LOCAL IFR CONDITIONS. BEHIND THIS A FEW
MORE SHOWERS COULD DEVELOP CAUSING SOME MVFR CONDITIONS...OTHERWISE
VFR SHOULD RETURN AND PREVAIL INTO EARLY TONIGHT BEFORE MORE AREAS
OF MVFR CEILINGS DEVELOP LATER TONIGHT ALONG WITH SOME MVFR
VISIBILITIES IN FOG.
&&
.MARINE...
LOW PRESSURE MOVES ACROSS THE WATERS TO SOUTH FL AS HIGH PRESSURE
BUILDS FROM THE NE DURING THE END OF THE WEEK WHILE ANOTHER AREA
OF LOW PRESSURE FORMS IN THE GULF. THIS SECOND LOW SLIDES SOUTH OF
THE AREA AS HIGH PRESSURE BUILDS IN OVER THE GULF DURING THE
WEEKEND.
WINDS HAVE AN EASTERLY COMPONENT AND MAY BE ROBUST AS TIMES AS THE
HIGH BUILDS IN. SOME OF THE OUTER WATERS WILL BE AT CAUTION CRITERIA
TONIGHT AND MAY REACH ADVISORY SPEEDS LATER IN THE WEEK. WINDS TAKE
ON A WESTERLY COMPONENT DURING THE WEEKEND AS THE HIGH BUILDS IN
OVER THE GULF.
&&
.FIRE WEATHER...
A WET PATTERN CONTINUES THROUGH THE WEEKEND WITH NO LOW RH CONCERNS
EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 68 82 68 85 / 60 50 40 40
FMY 68 84 66 86 / 30 60 40 50
GIF 66 83 65 85 / 50 60 40 50
SRQ 68 83 67 87 / 60 50 40 50
BKV 64 82 63 85 / 50 60 40 40
SPG 70 81 69 83 / 60 50 40 40
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIRE WEATHER...RUDE
LONG TERM...GARCIA
AVIATION...BARRON/CLOSE
Hazardous weather outlook, May 1, 3:47 AM EST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
447 AM EDT WED MAY 1 2013
FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-020300-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
447 AM EDT WED MAY 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...SOME OF
WHICH COULD BECOME STRONG THIS AFTERNOON AND EVENING. THE MAIN
HAZARDS FROM THE STRONGEST STORMS THAT DEVELOP WILL BE DAMAGING
STRAIGHT LINE WINDS...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY
RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
WEEKEND...WITH FREQUENT LIGHTNING...HEAVY RAINS...AND GUSTY
STRAIGHT LINE WINDS BEING THE MAIN HAZARDS WITH THE STRONGEST
STORMS THAT DEVELOP.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.
GARCIA
In the hours before
Special weather statement, May 1, 11:32 AM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1232 PM EDT WED MAY 1 2013
FLZ060-062-065-011730-
SARASOTA-CHARLOTTE-LEE-
1232 PM EDT WED MAY 1 2013
...STRONG THUNDERSTORMS WILL AFFECT LEE...SARASOTA AND WESTERN
CHARLOTTE COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF TURTLE BEACH TO 25 MILES SOUTH OF BONITA SPRINGS...OR ALONG A
LINE EXTENDING FROM 10 MILES WEST OF VENICE TO 25 MILES SOUTH OF
BONITA SPRINGS...MOVING NORTHEAST AT 30 MPH. THESE STORMS WILL
AFFECT CAPTIVA...SANIBEL...BOCA GRANDE AND VENICE...UNTIL 130 PM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 210.
GUSTY WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH SOME OF THESE STORMS.
FREQUENT LIGHTNING IS ALSO POSSIBLE. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY
FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY AND WILL
CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2632 8185 2647 8198 2641 8207 2647 8218
2667 8227 2682 8229 2732 8260 2739 8255
2738 8232 2721 8226 2717 8217 2651 8155
2642 8157 2641 8166 2631 8166
TIME...MOT...LOC 1630Z 205DEG 27KT 2715 8263 2603 8186
14-MROCZKALocal storm report, May 1, 12:18 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
118 PM EDT WED MAY 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM MARINE TSTM WIND NE PUNTA RASSA 26.49N 82.01W
05/01/2013 M40 MPH LEE FL MESONET
MESOWEST STATION AT SANIBEL YACHT CLUB MEASURED A WIND
GUST OF 35 KNOTS.
&&
TBARRONSpecial weather statement, May 1, 12:38 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
138 PM EDT WED MAY 1 2013
FLZ055-060-062-065-011830-
MANATEE-SARASOTA-CHARLOTTE-LEE-
138 PM EDT WED MAY 1 2013
...STRONG THUNDERSTORMS WILL AFFECT CHARLOTTE...NORTHEASTERN LEE...
SARASOTA AND WEST CENTRAL MANATEE COUNTIES...
AT 137 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS LOCATED FROM NEAR BRADENTON SOUTHWARD TO NORTH
PORT...PUNTA GORDA...AND FORT MYERS MOVING NORTHEAST AT 10
MPH...UNTIL 230 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2642 8167 2669 8209 2687 8207 2692 8211
2695 8207 2692 8217 2678 8215 2707 8244
2739 8262 2734 8256 2739 8257 2744 8266
2751 8269 2751 8243 2721 8226 2703 8206
2701 8156 2642 8157
TIME...MOT...LOC 1737Z 178DEG 10KT 2679 8200Special weather statement, May 1, 2:06 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
306 PM EDT WED MAY 1 2013
FLZ051-052-055-056-011945-
HARDEE-POLK-HILLSBOROUGH-MANATEE-
306 PM EDT WED MAY 1 2013
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MANATEE...
SOUTHEASTERN HILLSBOROUGH...SOUTHWESTERN POLK AND WESTERN HARDEE
COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF
THUNDERSTORMS LOCATED NEAR MYAKKA HEAD...OR 13 MILES WEST OF
WAUCHULA...MOVING NORTHEAST AT 15 MPH...WILL AFFECT MYAKKA HEAD...
ONA...DUETTE AND FORT GREEN...UNTIL 345 PM EDT.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2780 8219 2763 8165 2736 8189 2749 8226
TIME...MOT...LOC 1906Z 209DEG 12KT 2751 8201
Hail, Hillsborough
- When
- May 1, 3:30 PM EST to 3:35 PM EST
- Where
- Hillsborough County, 0.68 mi SSW of Saffold
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 28.022, -82.476
The social media page of a broadcast media station received several pictures of nickel to quarter sized hail near Sitka Street and Rome Avenue. Time was estimated from radar.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, May 1 to 22, 20131 death · $50 million · 10 events
- Drought in Texas, May 1 to 31, 2013$410 million · 20 events
- Drought in Texas, May 1 to 31, 2013$50 million · 24 events
- Drought in Oklahoma, May 1 to 31, 2013$75 million · 3 events
- Heavy Snow in Iowa, May 1 to 2, 2013$1.5 million · 14 events
- Flash Flooding and Hail in Mississippi, May 1, 2013$1.6 million · 1 in hail · 3 events
- Wildfire and High Wind in California, May 1, 2013$580,000 · 62 kt wind · 6 events
- Drought in Texas, May 1 to 31, 2013$121,000 · 33 events
- Wildfire in California, May 1 to 4, 2013$400,000 · 1 event
- Flooding in North Dakota, May 1 to 31, 2013$200,000 · 2 events
- Flash Flood and Flooding in Florida, May 1 to 3, 2013$96,000 · 12 events
- Heavy Snow in Minnesota, May 1 to 5, 2013$120,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445533.